Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 159, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2004, 6:49 PM EDT for Cocke County, Tennessee. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 6:49 PM EDT (22:49 UTC)
- Expired
- Jul 5, 2004, 8:00 PM EDT
- In force
- 71 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Cocke County, TN
The radar
The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 6:20 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 052249
SVRMRX
TNC029-060000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
649 PM EDT MON JUL 5 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE
* UNTIL 800 PM EDT
* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR HARTFORD...OR 9 MILES SOUTH OF NEWPORT...
MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HARTFORD AROUND 655 PM EDT
9 MILES SOUTHWEST OF DEL RIO AROUND 715 PM EDT
ROUND MOUNTAIN AROUND 740 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
AND DAMAGE CHIMNEYS AND TV ANTENNAS.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3614 8321 3583 8335 3573 8324 3582 8298
3589 8291 3603 8301
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:35 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 5, 6:35 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MORRISTOWN TN 635 PM EDT MON JUL 5 2004 .UPDATE DISCUSSION...HAVE ISSUED UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH ACROSS NE TN AND SW VA. THE MAIN THREAT WITH THE ADDITIONAL WATCH IS DAMAGING WINDS THOUGH SOME HAIL IS ALSO POSSIBLE. ALSO VERY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING PROBLEMS WITH MOIST UNSTABLE AIRMASS IN PLACE. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, Jul 5, 6:05 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 605 AM EDT MON JUL 5 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-061000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 605 AM EDT (505 AM CDT) MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, Jul 5, 5:55 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG WARTBURG 36.10N 84.59W
07/05/2004 MORGAN TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE FROM 530 PM TO 600 PM EDT.
0540 PM TSTM WND DMG ROCKWOOD 35.87N 84.68W
07/05/2004 ROANE TN LAW ENFORCEMENT
TREE DOWN COUNTYWIDE FROM 540 PM TO 545 PM.
&&
FEF/GMLocal storm report, Jul 5, 6:35 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 SSW CLINTON 36.02N 84.16W
07/05/2004 ANDERSON TN LAW ENFORCEMENT
TREES DOWN IN CLAXTON.
0600 PM TSTM WND DMG 9 NE CLINTON 36.18N 84.02W
07/05/2004 ANDERSON TN AMATEUR RADIO
TREES DOWN NEAR ANDERSONVILLE.
0625 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
07/05/2004 CAMPBELL TN LAW ENFORCEMENT
TREES DOWN ON INTERSTATE 75.
&&
FEF/GMLocal storm report, Jul 5, 6:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
07/05/2004 LOUDON TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
0615 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/05/2004 KNOX TN AMATEUR RADIO
A COUPLE OF TREES BLOCKING THE INTERSTATES IN SOUTH
KNOXVILLE.
0630 PM TSTM WND DMG 5 N ALCOA 35.87N 83.98W
07/05/2004 BLOUNT TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN NORTHERN PART OF COUNTY.
&&
FEF/GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:44 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 46 min |
| Jul 5, 5:18 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 87 min |
| Jul 5, 5:20 PM EDT | Flash Flood Warning | MRX | Roane | 3 hr |
| Jul 5, 5:28 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 62 min |
| Jul 5, 5:38 PM EDT | Severe Thunderstorm Warning | MRX | Union | 37 min |
| Jul 5, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 78 min |
| Jul 5, 5:48 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 27 min |
| Jul 5, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 55 min |
| Jul 5, 5:53 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 67 min |
| Jul 5, 6:13 PM EDT | Flash Flood Warning | MRX | Blount, Loudon | 3 hr |
| Jul 5, 6:18 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 72 min |
| Jul 5, 6:23 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 52 min |
| Jul 5, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Union | 62 min |
| Jul 5, 7:10 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 50 min |
| Jul 5, 7:20 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 70 min |
| Jul 5, 7:45 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 60 min |
| Jul 5, 7:51 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 69 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.